California, 2003

Flash Flood in California, August 20, 2003

August 20, 2003 · NWS SGX · 1 event in 1 county or zone

Heavy rain against the east side of Mount San Jacinto caused a flash flood to move down Palm Canyon wash, through Cathedral City, and down the White Water river through the towns of Coachella, Indio, Oasis, and Mecca. Commercial and government buildings were flooded with water two feet deep in Indio.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain against the east side of Mount San Jacinto caused a flash flood to move down Palm Canyon wash, through Cathedral City, and down the White Water river through the towns of Coachella, Indio, Oasis, and Mecca. Commercial and government buildings were flooded with water two feet deep in Indio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 20, 2:40 AM PST, 9 hours 50 minutes earlier.

Area forecast discussion, Aug 20, 2:40 AM PST, 9 hours 50 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
340 AM PDT WED AUG 20 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS THE NEXT FEW DAYS...MAINLY DURING THE
AFTERNOON AND EARLY EVENING...DECREASING OVER THE WEEKEND.
OTHERWISE...SKIES WILL BE PARTLY CLOUDY AT TIMES WITH ONLY PATCHY
LOW CLOUDS AT THE COAST. TEMPERATURES WILL BE SEASONAL WITH SOME
DECREASE IN HUMIDITY OVER THE WEEKEND.

.DISCUSSION...PREFER SYNOPTIC SOLUTION OF THE GFS FOR THE NEXT 7+
DAYS. IN THE NR TERM...GFS SEEMS TO HANDLE WELL THE SHORTWAVES THAT
MAY IMPACT SW CA. THE FIRST OF THESE...ALG THE CNTRL CST OF
BAJA...MOVES N TO SAN DIEGO COUNTY THIS AFTERNOON. THIS WL DRAW HIGH
PWS FM THE SOUTHEAST INTO SW CA THIS AFTERNOON WITH GREATEST VALUES
OVR SAN DIEGO COUNTY. FLASH FLOOD WATCH WL BE ISSUED FOR THE
MTNS/DESERTS FOR THIS AFTERNOON AND EVENING. A LTL DRYING FOR THU
AND A LTL MORE FOR FRI. SAT/SUN LOOK TO BE THE DRIEST DAYS BUT STILL
SOME CHANCE OF AFTERNOON THUNDERSTORMS FOR THE MTNS. MSTR SLOWLY
INCRS AGAIN NEXT WEEK.

SAN...FLASH FLOOD WATCH...SEE LAXFFASGX.
Hazardous weather outlook, Aug 20, 5:00 AM PST, 7 hours 30 minutes before
FLUS46 KSGX 181011
HWOSGX
CAZ042-043-048-050-055>058-060>062-211300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR
THIS AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EVENING. COVERAGE WILL BE LEAST OVER THE WEEKEND.

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 20, 12:30 PM PST to 1:30 PM PST
Where
Riverside County, Cathedral City
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369117.